Louisiana, 2016

Flash Flooding in Louisiana, September 10, 2016

September 10, 2016 · NWS SHV · 2 events in 1 county or zone

A slow moving cold front across northwest Louisiana encountered a moderately unstable airmass and a moist airmass with the result being slow moving thunderstorms. These thunderstorms produced excessive heavy rainfall amounts, especially across Webster Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A slow moving cold front across northwest Louisiana encountered a moderately unstable airmass and a moist airmass with the result being slow moving thunderstorms. These thunderstorms produced excessive heavy rainfall amounts, especially across Webster Parish. Flash flooding was reported in the town of Minden, Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 10, 3:05 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 10, 3:05 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
405 PM CDT SAT SEP 10 2016

.DISCUSSION...
Sct convection is just now beginning to fire over Union County AR
SW into portions of extreme NW LA and adjacent E TX...along the
weak cold front and line of agitated cu over these areas. The air
mass ahead of the front has become moderately unstable...indicative
of MLCapes of 2000-2500 j/kg. The latest run of the HRRR continues
to suggest this convection continuing to expand through early
evening across the warm sector as the front slowly slips SE into
Ncntrl LA/lower Toledo Bend Country...before diminishing with the
loss of heating/instability. Have raised pops to low chance this
evening for the aforementioned areas...reducing pops to slight
chance after 06Z for the Srn/Ern zones as the front sags S. The
short term progs are now depicting even cooler temps than earlier
runs tonight through Sunday night...with temps falling into the
upper 50s late over McCurtain County OK and adjacent sections of
Wrn AR. Can/t argue with this given that current dewpoints have
fallen off into the upper 40s to near 50 across Ern OK...with the
clearing line just NW of these areas attm. The progs are also
suggesting the front pushing farther S than earlier
indicated...into Srn LA to the SE TX coast Sunday...although the
drier air will lag the front a ways to the N over Cntrl LA/lower
Toledo Bend Country. In addition...upper ridging will begin to
build E across the Srn Plains Sunday before expanding across the
Ark-La-Tex Sunday night and Monday. Thus...any isolated convection
Sunday should be concentrated farther S mainly across the Srn
counties and parishes...and have trimmed pops down to slight
chance for these areas...with any isolated convection diminishing
by sunset.

Sfc ridging will persist over the region Sunday night resulting
in cooler temps filtering over more of the region. This will be
short-lived though as the air mass will begin to gradually modify
Monday as the sfc bndry to our S will begin to wash out...and
bndry lyr moisture begins to return NNW. Upper ridging will
persist over the region Tuesday and Wednesday...with any isolated
convection confined mainly across the Srn zones where the ridge
will be weakest. The ridge should begin to drift E of the MS
Valley by Thursday...with shortwave troughing developing across
the Srn Plains ahead of the next Cntrl Plains trough/attendent SW
flow developing. Thus...convection should become more sct over E
TX/SE OK Thursday before expanding areawide by week/s end. Have
adjusted pops to mid-chance to match for now...with needed rain
and slightly cooler temps possible as much of the region is going
on in excess of 2 weeks with little to no rain and abnormally warm
temps.

Prelims to follow below...

15

&&

.PREV DISCUSSION... /issued 123 PM CDT SAT SEP 10 2016/

AVIATION...
For the ArkLaTex, MVFR deck encroaching from NW in the wake of
TSTM outflow overnight has the cold front filtering down under
this deck from KTYR to KTXK. Pretty good cu field and heating
going for much of area with tempo groups for convection timed with
rapid refresh as the boundary slides SE this cycle. Any real
chance for a brief shower will come to end perhaps with sunset as
Northerly winds filter down overnight. Aloft KSHV VAD is showing
W/NW flow 5-15KTS for climb out. All winds bcmg NE for Sun. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  88  66  92 /  10   0   0   0
MLU  69  86  65  91 /  30  10   0  10
DEQ  57  85  57  88 /   0   0   0   0
TXK  63  86  60  89 /  10   0   0   0
ELD  64  84  59  89 /  20   0   0   0
TYR  66  88  66  91 /  10   0   0   0
GGG  66  88  66  91 /  10   0   0   0
LFK  71  90  70  92 /  20  10  10  10

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Sep 10, 10:53 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1153 AM CDT SAT SEP 10 2016

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
149-150-111100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-
1153 AM CDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THURSDAY AND FRIDAY OVER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND
SOUTHWEST ARKANSAS...AHEAD OF AN UPPER LEVEL DISTURBANCE THAT WILL
AFFECT PORTIONS OF THE SOUTHERN PLAINS. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ151>153-165>167-
111100-
NEVADA-LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-
LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-PANOLA-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-
1153 AM CDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON OVER PORTIONS OF DEEP EAST TEXAS...NORTH LOUISIANA AND
SOUTHCENTRAL ARKANSAS...NEAR AND JUST AHEAD OF A WEAK COLD FRONT
THAT WILL SLOWLY DRIFT SOUTHEAST INTO THE AREA. LOCALLY GUSTY
WINDS AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN THE STRONGER
STORMS THIS AFTERNOON...WITH THESE SHOWERS AND THUNDERSTORMS
DIMINISHING TONIGHT WITH THE LOSS OF HEATING. IN ADDITION...TEMPERATURES
THIS AFTERNOON WILL CLIMB INTO THE LOWER TO MID 90S ESPECIALLY
OVER NORTH LOUISIANA. WHEN COMBINED WITH THE HIGH HUMIDITY...HEAT
INDICES WILL RANGE FROM 100 TO 105 DEGREES. IF YOU MUST BE
OUTSIDE...BE SURE TO DRINK PLENTY OF WATER AND ALLOW FOR FREQUENT
BREAKS IN THE SHADE OR IN AIR CONDITIONED FACILITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE OVER THE SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA AND
DEEP EAST TEXAS SUNDAY THROUGH TUESDAY...AS THE WEAK COLD FRONT
BECOMES STATIONARY SUNDAY OVER CENTRAL LOUISIANA AND ADJACENT
SECTIONS OF EAST TEXAS. ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE BY FRIDAY OVER MUCH OF THE
REGION...AHEAD OF AN UPPER LEVEL DISTURBANCE THAT WILL AFFECT
PORTIONS OF THE SOUTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

In the hours before

Special weather statement, Sep 10, 2:31 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
331 PM CDT SAT SEP 10 2016

ARZ073-102130-
UNION AR-
331 PM CDT SAT SEP 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR UNION COUNTY UNTIL 430 PM CDT...

AT 331 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EL DORADO...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EL DORADO...NORPHLET...HUTTIG...JUNCTION CITY...STRONG...CALION...
WESSON...LAWSON...LAPILE...URBANA...THREE CREEKS...AURELLE...
NEW LONDON...CAIRO...CATESVILLE...HILLSBORO...NEWELL AND LOCKHART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3302 9217 3302 9280 3318 9297 3337 9257
      3337 9255 3332 9252 3333 9250 3332 9246
      3329 9247 3327 9244 3328 9238
TIME...MOT...LOC 2031Z 337DEG 11KT 3325 9271

15
Special weather statement, Sep 10, 3:48 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
448 PM CDT SAT SEP 10 2016

LAZ010-102215-
DE SOTO LA-
448 PM CDT SAT SEP 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE SOTO PARISH UNTIL 515
PM CDT...

AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF STONEWALL...OR 8 MILES NORTH OF MANSFIELD...MOVING
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANSFIELD...STONEWALL...SOUTH MANSFIELD...KEACHI...GRAND CANE...
LONGSTREET...GLOSTER...CARMEL...REEDS STORE...KEAT CHIE...
KICKAPOO AND KINGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3185 9364 3213 9397 3229 9383 3216 9352
      3213 9352 3211 9354 3208 9351 3196 9350
TIME...MOT...LOC 2147Z 302DEG 18KT 3215 9376

FB
Special weather statement, Sep 10, 3:59 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
459 PM CDT SAT SEP 10 2016

LAZ002>006-011>013-102245-
RED RIVER LA-UNION LA-CLAIBORNE LA-LINCOLN LA-BOSSIER LA-WEBSTER LA-
BIENVILLE LA-JACKSON LA-
459 PM CDT SAT SEP 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON...BIENVILLE...
SOUTHEASTERN BOSSIER...SOUTHERN WEBSTER...WESTERN UNION...LINCOLN...
CLAIBORNE AND NORTHEASTERN RED RIVER PARISHES UNTIL 545 PM CDT...

AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BERNICE TO DOYLINE...
AND MOVING SOUTH AT 30 MPH.

WINDS IN EXCESS OF 30 MPH...MODERATE TO HEAVY RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RUSTON...MINDEN...GRAMBLING...HOMER...ARCADIA...COUSHATTA...
BERNICE...RINGGOLD...SIBLEY...GIBSLAND...DOYLINE...DUBBERLY...
DIXIE INN...HEFLIN...COOLEY...DUBACH...CHOUDRANT...SIMSBORO...
MARTIN AND JUNCTION CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3215 9304 3215 9318 3209 9316 3198 9340
      3199 9344 3201 9346 3259 9345 3293 9310
      3302 9274 3302 9268 3252 9241 3242 9242
TIME...MOT...LOC 2158Z 352DEG 27KT 3286 9271 3252 9339

FB
Special weather statement, Sep 10, 4:30 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
530 PM CDT SAT SEP 10 2016

TXZ165-166-102315-
SAN AUGUSTINE TX-ANGELINA TX-
530 PM CDT SAT SEP 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR ANGELINA AND SOUTHWESTERN SAN
AUGUSTINE COUNTIES UNTIL 615 PM CDT...

AT 530 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HUNTINGTON...OR 8 MILES EAST OF LUFKIN...MOVING SOUTHEAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LUFKIN...DIBOLL...HUNTINGTON...BURKE...ZAVALLA...DOLAN...
HOMER AND SHAWNEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3107 9460 3110 9465 3109 9467 3110 9467
      3112 9478 3117 9483 3131 9471 3143 9456
      3140 9454 3140 9452 3137 9447 3132 9445
      3130 9439 3122 9433 3127 9434 3127 9433
      3117 9418 3105 9437 3103 9446
TIME...MOT...LOC 2230Z 317DEG 5KT 3132 9458

FB

The radar

The Shreveport radar (KSHV), 54 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Webster

When
September 10, 5:34 PM CST to 8:00 PM CST
Where
Webster County, 1.06 mi NE of Shreveport Jct to 0.66 mi ENE of Shreveport Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.593, -93.290

Water was reported over 1 lane of I-20 under the bridge of exit 52 just south of Minden, Louisiana. A vehicle ran off the road but no injuries were reported.

Flash Flood, Webster

When
September 10, 5:58 PM CST to 8:00 PM CST
Where
Webster County, 0.52 mi SW of Minden to 0.44 mi SSW of Minden
Cause
Heavy Rain
Property damage
$30,000
Reported by
Insurance Company
Coordinates
32.615, -93.286

Heavy rainfall resulted in high water on Hwy. 80 just south of the intersection of Hwy. 79 near downtown Minden, Louisiana. The highway had to be closed with several cars stalled out in the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649140, 649141.